Pharmacist explains how paracetamol and ibuprofen work
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Paracetamol is a really useful painkiller that treats aches, pains and high temperatures, but you can overdose on the drug. In 2020, 235 people died from drug poisoning by paracetamol in England and Wales. Paracetamol accounts for 48 percent of poisoning admissions to hospital. So, is it safe to take paracetamol daily? And are there any side effects of taking the painkiller?
Most of the time, paracetamol is perfectly safe to take on a regular basis.
Paracetamol very rarely causes side effects if you take it at the right dosage, which is one or two 500mg tablets up to four times in 24 hours for adults.
Around 6,300 tonnes of paracetamol is sold in the UK every single year, or 70 tablets per person yearly, so Brits are clearly relying on the drug.
If you have any form of chronic pain, paracetamol might be your holy grail and you might take it daily. But is this safe?
Is it okay to take paracetamol daily?
According to the NHS site, it’s safe to take paracetamol regularly for many years as long as you don’t take more than the recommended dosage.
However, some experts claimed people who take the drug regularly are increasing their risk of heart attack, stomach bleeding, kidney failure, liver failure and death.
One in four people frequently exceed the maximum daily dose of paracetamol in the UK, it’s believed, so lots of us aren’t using it safely.
The NHS stresses that, despite rumours, there is no firm evidence to suggest that taking paracetamol will reduce fertility in either men or women, or affect any type of contraception including the contraceptive pill or emergency contraception.
Overdosing on paracetamol can cause serious side effects, so it’s important to pay attention to the dosage on the packaging and avoid taking more than your dose.
A study including more than 1.7 million young people aged 10 to 24 in the UK found records of 31,509 people who had been treated for poisoning.
Where the substance was recorded, 40 percent of poisonings involved paracetamol and 33 percent involved alcohol.
Taking one or two extra paracetamol tablets by accident is unlikely to be harmful, as long as you do not take more than eight tablets in 24 hours.
Wait at least 24 hours before taking any more paracetamol, if this is the case.
If you’ve taken more than two extra tablets or more than eight in 24 hours, ring 111 and get help immediately.
The first signs of a paracetamol overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness.
Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Some people are allergic to paracetamol and will experience anaphylaxis if they take any.
You should get emergency medical help if you have any of these signs of an allergic reaction to paracetamol:
- Difficulty breathing
- Swelling of your face
Stop using this medication and call your doctor at once if you have a serious side effects such as:
- Low fever with nausea
- Stomach pain
- Loss of appetite
- Dark urine
- Clay-coloured stools
- Jaundice (yellowing of the skin or eyes)
Source: Read Full Article